A Drug overdose occurs when a person takes more of a substance than is designed or recommended for an intended effect. However, many illicit substances do not have approved “doses”; therefore, “overdose” more commonly refers to a dangerous amount of a substance that has anywhere from mildly to severely negative effects on the user.
“The use of drugs is becoming all too prevalent in our community”, according to Talbot Partnership for Alcohol and Other Drug Abuse Prevention. Talbot Partnership offers this advice of what to do if you are with someone when they overdose?
· Do your best to stay calm. Watching someone you know having difficulty breathing or having seizures can be a scary experience, but your quick thinking and action may be what ultimately saves their life.
· Determine what substance or substance(s) they consumed. Knowing the type of drug or drugs they consumed – as well as an estimate of the dose and time that has passed since it was taken – can help the EMTs and doctors determine the best way to treat them.
· Assess their behavior and symptoms. Are they conscious? Are they breathing? Can they respond verbally when you ask them questions?
· Get help. If the person has stopped breathing, is unconscious, is turning blue, has chest pains, has a rapid heartbeat, is convulsing, has an elevated or decreased body temperature, and/or any other serious symptoms, you should call 911 or get the person to an emergency room immediately. You may want to consider seeking urgent medical attention even if the person’s symptoms do not seem severe to you.
· Keep the person warm and keep the area around them clear. While waiting for help to arrive, keep the person warm if the environment is cold, and if they are convulsing, make sure there is nothing in the area that they might hit or knock over. Make sure that a responsible person, preferably an adult, remains with them until help arrives. Do not attempt to submerge them in cold water to revive them or reduce their temperature – and do not induce vomiting – unless you are instructed to do so by medical professionals
Some people are hesitant to get help because they are worried about the legal complications surrounding the illicit substance that the person has consumed. But consider the alternative – the overdose could potentially be fatal.
For further information on the dangers of alcohol and other drugs, contact Talbot Partnership at 410-819-8067. Please also visit our website at www.talbotpartnership.org or find us on Facebook.